Sudden sensorineural hearing loss
This condition has an incidence of approximately 5-30 cases per 100 000 per year. It affects males and females equally, with individuals aged 50-60 years most commonly affected. Potential risk factors include cardiovascular disease and autoimmune conditions.
Prognosis for these patients is generally good. Complete or partial recovery occurs in approximately two-thirds of affected patients. However, those without any changes over a 2-week period are less likely to recover. The presence of vestibular dysfunction, more severe hearing loss, and increased time between onset and treatment are all factors that can indicate a worse prognosis.
Limited reports of hearing loss, including sudden cases, have been documented in association with Pfizer-BioNTech, Moderna, and AstraZeneca shots, as well as COVID-19. These reports suffer from a number of limitations including recall bias, nocebo effect, and survey methodology. Causality has not been determined and studies that include control groups, audiometric data, and more accurate patient reporting are needed. A plausible mechanism of action involving the vestibulocochlear nerve has been suggested if causality is ultimately proven.
H91.20 – Sudden idiopathic hearing loss, unspecified ear
715239002 – Sudden sensorineural hearing loss
- Conductive hearing loss (CHL; eg, otosclerosis, cerumen buildup) – Initial otoscopic examination and Weber and Rinne tests aid in ruling out these conditions.
- Vestibular schwannoma – Mass can be visualized with MRI.
- Cogan syndrome – Bilateral SNHL with vestibular symptoms and inflammatory ocular manifestations.
- Tympanic membrane perforation or other trauma
- Multiple sclerosis flare
- Ischemic cerebrovascular event (eg, anterior inferior cerebellar artery occlusion) – Accompanying weakness or other neurologic symptoms would likely be present.
- Meniere disease – Tinnitus, vertigo, and aural fullness will be present.
- Ototoxic medication exposure (eg, aminoglycosides, loop diuretics, salicylates) – See drug-induced ototoxicity.